A viscosity approach to degenerate complex Monge-Ampère equations
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 22 (2013) no. 4, p. 843-913

This is the content of the lectures given by the author at the winter school KAWA3 held at the University of Barcelona in 2012 from January 30 to February 3. The main goal was to give an account of viscosity techniques and to apply them to degenerate Complex Monge-Ampère equations.

We will survey the main techniques used in the viscosity approach and show how to adapt them to degenerate complex Monge-Ampère equations. The heart of the matter in this approach is the “Comparison Principle" which allows us to prove uniqueness of solutions with prescribed boundary conditions.

We will prove a global viscosity comparison principle for degenerate complex Monge-Ampère equations on compact Kähler manifolds and show how to combine Viscosity methods and Pluripotential methods to get “continuous versions" of the Calabi-Yau and Aubin-Yau Theorems in some degenerate situations. In particular we prove the existence of singular Kähler-Einstein metrics with continuous potentials on compact normal Kähler varieties with mild singularities and ample or trivial canonical divisor.

Ce qui suit reproduit les exposés de l’auteur à l’Ecole d’Hiver KAWA 3, qui s’est tenue à l’Université de Barcelone du 30 janvier au 3 février 2012. Le but principal était d’expliquer les techniques de viscosité et de les appliquer aux équations de Monge-Ampère complexes dégénérées.

Nous survolerons les techniques principales de l’approche par la viscosité, et montrerons comment les adapter aux équations de Monge-Ampère complexes dégénérées. Dans cette méthode, le point crucial est le « Principe de Comparaison » qui nous permet de prouver l’unicité des solutions sous des conditions de valeurs au bord.

Nous démontrerons un principe de comparaison de viscosité global pour les équations de Monge-Ampère complexes dégénérées sur les variétés compactes kählériennes et montrerons comment combiner les méthodes de viscosité et les méthodes de pluripotentiel pour obtenir des « versions continues » des Théorèmes de Calabi-Yau et Aubin-Yau dans certaines situations dégénérées. En particulier, nous démontrons l’existence de métriques de Kähler-Einstein singulières avec des potentiels continus sur les variétés de Kähler compactes normales avec des singularités modérées et un diviseur canonique ample ou trivial.

@article{AFST_2013_6_22_4_843_0,
     author = {Zeriahi, Ahmed},
     title = {A viscosity approach to degenerate complex Monge-Amp\`ere equations},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 22},
     number = {4},
     year = {2013},
     pages = {843-913},
     doi = {10.5802/afst.1390},
     mrnumber = {3137252},
     zbl = {06250449},
     language = {en},
     url = {http://www.numdam.org/item/AFST_2013_6_22_4_843_0}
}
Zeriahi, Ahmed. A viscosity approach to degenerate complex Monge-Ampère equations. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 22 (2013) no. 4, pp. 843-913. doi : 10.5802/afst.1390. http://www.numdam.org/item/AFST_2013_6_22_4_843_0/

[1] Alexandrov (A.D.).— Almost everywhere existence of the second order differential of a convex function and some properties of convex functions, Leningrad. Univ. Ann. (Math. Ser.) 37, p. 3-35 (1939). (Russian)

[2] Aubin (T.).— Equation de type Monge-Ampère sur les variétés kählériennes compactes. Bull. Sci. Math. 102, p. 63-95 (1978). | MR 494932 | Zbl 0374.53022

[3] Azagra (D.), Ferrara (D.), Sanz (B.).— Viscosity Solutions to second order partial differential equations on Riemannian manifolds J. Diff. Equations (2008). | Zbl 1235.49058

[4] Barles (G.).— Solutions de Viscosité et Équations Elliptiques du Deuxième ordre, Notes de cours, Université de Tours, Septembre 97.

[5] Bedford (E.).— Survey of pluri-potential theory. Several complex variables (Mittag-Leffler, Stockholm, 1987/1988), 4897, Math. Notes, 38, Princeton Univ. Press, Princeton, NJ, (1993). | MR 1207855 | Zbl 0786.31001

[6] Berman (R.).— Bergman kernels and equilibrium measures for line bundles over projective manifolds, Amer. J. Math. 131, no. 5, p. 1485-1524 (2009). | MR 2559862 | Zbl 1191.32008

[7] Blocki (Z.).— Uniqueness and stability for the complex Monge-Ampère equation on compact Khler manifolds, Indiana Univ. Math. J. 52, no. 6, p. 1697-1701 (2003). | MR 2021054 | Zbl 1054.32024

[8] Blocki (Z.).— On the definition of the Monge-Ampère operator in 2 , Math. Ann. 328, no. 3, p. 415-423 (2004). | MR 2036329 | Zbl 1060.32018

[9] Blocki (Z.).— The domain of definition of the complex Monge-Ampère operator, Amer. J. Math. 128, no. 2, p. 519-530 (2006). | MR 2214901 | Zbl 1102.32018

[10] Blocki (Z.).— The Calabi-Yau theorem. Complex Monge-Ampère equations and geodesics in the space of Kähler metrics, Lecture Notes in Math., 2038, Springer, Heidelberg (2012). | MR 2932444 | Zbl 1231.32017

[11] Berman (R.), Demailly (J.-P.).— Regularity of plurisubharmonic upper envelopes in big cohomology classes, Perspectives in analysis, geometry, and topology, p. 39-66, Progr. Math., 296, Birkhuser/Springer, New York (2012). | MR 2884031 | Zbl 1258.32010

[12] Bedford (E.), Taylor (B.A.).— The Dirichlet problem for a complex Monge-Ampère equation, Invent. Math. 37, no. 1, p. 1-44 (1976). | MR 445006 | Zbl 0315.31007

[13] Bedford (E.), Taylor (B.A.).— A new capacity for plurisubharmonic functions. Acta Math. 149, p. 1-40 (1982). | MR 674165 | Zbl 0547.32012

[14] Bedford (E.), Taylor (B.A.).— Fine topology, Šilov boundary, and (dd c ) n , J. Funct. Anal. 72, no. 2, p. 225-251 (1987). | MR 886812 | Zbl 0677.31005

[15] Bedford (E.), Taylor (B.A.).— Plurisubharmonic functions with logarithmic singularities, Ann. Inst. Fourier (Grenoble) 38, no. 4, p. 133-171 (1988). | Numdam | MR 978244 | Zbl 0626.32022

[16] Bedford (E.), Taylor (B.A.).— Uniqueness for the complex Monge-Ampère equation for functions of logarithmic growth, Indiana Univ. Math. J. 38, no. 2, p. 455-469 (1989). | MR 997391 | Zbl 0677.32002

[17] Benelkourchi (S.), Guedj (V.), Zeriahi (A.).— A priori estimates for weak solutions of complex Monge-Ampère equations, Ann. Scuola Norm. Sup. Pisa C1. Sci. (5), Vol VII, p. 1-16 (2008). | Numdam | Zbl 1150.32011

[18] Benelkourchi (S.), Guedj (V.), Zeriahi (A.).— Plurisubharmonic functions with weak singularities. Complex Analysis and Digital Geometry, Proceedings from the Kiselmanfest 2006, Acta Universitatis Upsaliensis, Vol. 88 (2009). | MR 2742673 | Zbl 1200.32021

[19] Berman (R.), Boucksom (S.), Guedj (V.), Zeriahi (A.).— A variational approach to complex Monge Ampère equations. Publ. Math. I.H.E.S. 117, p. 179-245. (2013) | MR 3090260 | Zbl pre06185244

[20] Birkar (C.), Cascini (P.), Hacon (C.D.), McKernan (J.).— Existence of minimal models for varieties of log general type. J. Amer. Math. Soc. 23, no. 2, p. 405-468 (2010). | MR 2601039 | Zbl 1210.14019

[21] Boucksom (S.), Eyssidieux (P.), Guedj (V.), Zeriahi (A.).— Monge Ampère equations in big cohomology classes, Acta Mathematica 205, p. 199-262 (2010). | MR 2746347 | Zbl 1213.32025

[22] Berman (R.), Boucksom (S.), Guedj (V.), Zeriahi (A.).— Kähler-Einstein metrics and the Kähler-Ricci flow on log Fano varieties. Preprint, arXiv:1111.7158, p. 1-50.

[23] Calabi (E.).— On Kähler manifolds with vanishing canonical class. Algebraic geometry and topology. A symposium in honor of S. Lefschetz, p. 78-89. Princeton University Press, Princeton, N. J. (1957). | MR 85583 | Zbl 0080.15002

[24] Cardaliaguet (P.).— Solutions de viscosité d’équations elliptiques et paraboloiques non linéaires, Notes de Cours, Université de Rennes, Janvier 2004.

[25] Cascini (P.), La Nave (G.).— Kähler-Ricci Flow and the Minimal Model Program for Projective Varieties. Preprint arXiv math.AG/0603064.

[26] Cegrell (U.).— On the Dirichlet problem for the complex Monge-Ampère operator, Math. Z. 185, no. 2, p. 247-251 (1984). | MR 731345 | Zbl 0539.35001

[27] Cegrell (U.).— Pluricomplex energy. Acta Math. 180, no. 2, p. 187-217 (1998). | MR 1638768 | Zbl 0926.32042

[28] Cegrell (U.).— The general definition of the complex Monge-Ampère operator Ann. Inst. Fourier 54, p. 159-179 (2004). | Numdam | MR 2069125 | Zbl 1065.32020

[29] Chinh Lu (H.).— Viscosity solutions to complex Hessian equations. Preprint arXiv:1209.5343 | MR 3017267

[30] Caffarelli (L.A.), Cabré (X.).— Fully Nonlinear Elliptic Equations. American Mathematical Society Colloqium publications, Vol. 43 (1995). | MR 1351007 | Zbl 0834.35002

[31] Caffarelli (L.A.), Kohn (J.-J.), Nirenberg (L.), Spruck (J.).— The Dirichlet problem for nonlinear second-order elliptic equations, II, Complex Monge-Amère and uniformly elliptic equations, Comm. Pure Appl. Math. 38, no. 2, p. 209-252 (1985). | MR 780073 | Zbl 0598.35048

[32] Crandall (M.), Lions (P.L.).— Viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. 277, p. 1-42 (1983). | MR 690039 | Zbl 0599.35024

[33] Crandall (M.), Ishii (H.), Lions (P.L.).— User’s guide to viscosity solutions of second order partial differential equations Bull. Amer. Math. Soc. 27, p. 1-67 (1992). | MR 1118699 | Zbl 0755.35015

[34] Demailly (J.P.).— Complex analytic and algebraic geometry. Book available at http://www-fourier.ujf-grenoble.fr/~demailly/books.html

[35] Demailly (J.P.).— Potential theory in several complex variables, Manuscript available at http://www-fourier.ujf-grenoble.fr/~demailly/.

[36] Demailly (J.P.).— Regularization of closed positive currents and intersection theory. J. Algebraic Geom. 1, no. 3, p. 361-409 (1992). | MR 1158622 | Zbl 0777.32016

[37] Demailly (J.P.), Dinew (S.), Guedj (V.), Hiep Pham (H.), Kolodziej (S.), Zeriahi (A.).— Hölder continuous solutions to Monge-Ampère equations. arXiv.— 1112.1388 (to appear in JEMS 2012)

[38] Demailly (J.P.), Pali (N.).— Degenerate complex Monge-Ampère equations over compact Kähler manifolds Int. J. Math. 21, no.3, p. 357-405 (2010). | MR 2647006 | Zbl 1191.53029

[39] Droniou (J.), Imbert (C.).— Solutions et solutions variationnelles pour EDP non lineaire, Cours polycopié, Université de Montpellier (2004).

[40] Eyssidieux (P.), Guedj (V.), Zeriahi (A.).— A priori L -estimate for degenerate complex Monge-Ampère equations. International Mathematical Research Notes, Vol. 2008, Article ID rnn070, 8 pages. | Zbl 1162.32020

[41] Eyssidieux (P.), Guedj (V.), Zeriahi (A.).— Singular Kähler-Einstein metrics J. Amer. Math. Soc. 22, p. 607-639 (2009). | MR 2505296 | Zbl 1215.32017

[42] Eyssidieux (P.), Guedj (V.), Zeriahi (A.).— Viscosity solutions to Degenerate Complex Monge-Ampère Equations, Comm. Pure Appl. Math. 64, no. 8, p. 1059-1094 (2011). | MR 2839271 | Zbl 1227.32042

[43] Gaveau (B.).— Méthodes de contrôle optimal en analyse complexe. I. Résolution d’équations de Monge-Ampère, J. Funct. Anal. 25, p. 391-411 (1977). | MR 457783 | Zbl 0356.35071

[44] Gilbarg (D.), Trudinger (N.S.).— Elliptic Partial Differential Equations of Second Order, 2nd ed., Springer-Verlag (1983). | MR 737190 | Zbl 0361.35003

[45] Guedj (V.), Zeriahi (A.).— Intrinsic capacities on compact Kähler manifolds. J. Geom. Anal. 15, no. 4, p. 607-639 (2005). | MR 2203165 | Zbl 1087.32020

[46] Guedj (V.), Zeriahi (A.).— The weighted Monge-Ampère energy of quasiplurisubharmonic functions, J. Funct. An. 250, p. 442-482 (2007). | MR 2352488 | Zbl 1143.32022

[47] Guedj (V.), Zeriahi (A.).— A. Stability of solutions to complex Monge-Ampère equations in big cohomology classes. Math. Res. Lett. 19, no. 05, p. 1025-1042 (2012). | MR 3039828 | Zbl 1273.32040

[48] Harvey (F.R.), Lawson (H.B.).— Dirichlet duality and the nonlinear Dirichlet problem, Comm. Pure Appl. Math. 62, no. 3, p. 396-443 (2009). | MR 2487853 | Zbl 1173.35062

[49] Harvey (F.R.), Lawson (H.B.).— Dirichlet duality and the nonlinear Dirichlet problem on Riemannian manifolds, J. Differential Geometry 88, no. 3, p. 395-482 (2011). | MR 2844439 | Zbl 1235.53042

[50] Harvey (F.R.), Lawson (H.B.).— Potential Theory on almost complex manifolds, Preprint 2013, arXiv:1107.2584 (to appear in Ann. Inst. Fourier).

[51] Hörmander (L.).— Notions of convexity, Progress in Math., Birkhäuser (1994). | MR 1301332 | Zbl 0835.32001

[52] Ishii (H.).— On uniqueness and existence of viscosity solutions of fully nonlinear second-order elliptic PDEs, Comm. Pure Appl. Math. 42, no. 1, p. 15-45 (1989). | MR 973743 | Zbl 0645.35025

[53] Ishii (H.), Lions (P.L.).— Viscosity solutions of fully nonlinear second-order elliptic partial differential equations, Journ. Diff. Equations 83, p. 26-78 (1990). | MR 1031377 | Zbl 0708.35031

[54] Jensen (R.).— The maximum principle for viscosity solutions of fully nonlinear second-order partial differential equations, Arch. Rat. Mech. Anal. 101, p. 1-27 (1988). | MR 920674 | Zbl 0708.35019

[55] Kiselman (C.O.).— Plurisubharmonic functions and potential theory in several complex variables, Development of mathematics 1950-2000, 655-714, Birkhäuser, Basel (2000). | MR 1796855 | Zbl 0962.31001

[56] Klimek (M.).— Pluripotential theory, London Mathematical Society Monographs. New Series, 6. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York, 1991. | MR 1150978 | Zbl 0742.31001

[57] Kołodziej (S.).— The range of the complex Monge-Ampere operator II. Indiana Univ. Math. J. 44 No. 3, p. 765-782 (1995). | MR 1375348 | Zbl 0849.31009

[58] Kołodziej (S.).— The complex Monge-Ampère equation. Acta Math. 180, no. 1, p. 69-117 (1998). | MR 1618325 | Zbl 0913.35043

[59] Kołodziej (S.).— The complex Monge-Ampère equation and pluripotential theory, Mem. Amer. Math. Soc. 178, no. 840 (2005). | Zbl 1084.32027

[60] Kołodziej (S.).— The Monge-Ampère equation on compact Kähler manifolds, Indiana Univ. Math. J. 52, no. 3, p. 667-686 (2003). | MR 1986892 | Zbl 1039.32050

[61] Kołodziej (S.).— Hölder continuity of solutions to the complex Monge-Ampère equation with the right-hand side in L p : the case of compact Kähler manifolds, Math. Ann. 342, no. 2, p. 379-386 (2008). | MR 2425147 | Zbl 1149.32018

[62] Kołodziej (S.), Tian (G.).— A uniform L -estimate for complex Monge-Ampère equations, Math. Ann. 342, no. 4, p. 773-787 (2008). | MR 2443763 | Zbl 1159.32022

[63] Lelong (P.).— Fonctions plurisousharmoniques et formes diffrentielles positives, (French) Gordon and Breach, Paris-London-New York (Distributed by Dunod éditeur, Paris) 1968 ix+79 p. | MR 243112 | Zbl 0192.20103

[64] Phong (D. H.), Sturm (J.).— The Dirichlet problem for degenerate complex Monge-Ampere equations, Comm. Anal. Geom. 18, no. 1, p. 145-170 (2010). | MR 2660461 | Zbl 1222.32044

[65] Phong (D. H.), Song (J.), Sturm (J.).— Complex Monge Ampere Equations, Surveys in Differential Geomety, vol. 17, p. 327-411 (2012).

[66] Tian (G.).— Canonical metrics in Kähler geometry, Lectures in Mathematics, ETH Zürich, Birkhäuser Verlag, Basel, 2000. vi+101 p. ISBN:3-7643-6194-8. | MR 1787650 | Zbl 0978.53002

[67] Walsh (J.B.).— Continuity of envelopes of plurisubharmonic functions, J. Math. Mech. 18, p. 143-148 (1968). | MR 227465 | Zbl 0159.16002

[68] Wang (Y.).— A Viscosity Approach to the Dirichlet Problem for Complex Monge-Ampère Equations. Preprint, arXiv:1010.1292. | MR 2968239 | Zbl 1267.32040

[69] Wiklund (J.).— Matrix inequalities and the complex Monge-Ampère operator, Ann. Polon. Math. 83, p. 211-220 (2004). | MR 2111708 | Zbl 1104.32013

[70] Yau (S.T.).— On the Ricci curvature of a compact Kähler manifold and the complex Monge-Ampère equation, Comm. Pure Appl. Math. 31, p. 339-441 (1978). | MR 480350 | Zbl 0369.53059

[71] Zhang (Z.).— On On degenerate complex Monge-Ampère equations over closed Kähler manifolds. Int. Math. Res. Not. (2006), Art. ID 63640, 18p. | MR 2233716 | Zbl 1112.32021